Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 35, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Apr 22, 2008, 12:23 AM CDT for Labette County, Kansas. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 22, 2008, 12:23 AM CDT (05:23 UTC)
- Expired
- Apr 22, 2008, 12:41 AM CDT
- In force
- 18 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
County Labette County, KS
The radar
The Tulsa radar (KINX), 128 km from the middle of the area, began a volume at 05:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 7, 1:52 PM CST | Tornado Watch | SPC | 146 days |
| Apr 21, 7:03 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 5.4 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 859 J/kg
- Mixed-layer CIN
- -111 J/kg
- Mixed-layer LCL
- 1665 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KICT 220523
SVRICT
KSC099-220600-
/O.NEW.KICT.SV.W.0035.080422T0523Z-080422T0600Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1223 AM CDT TUE APR 22 2008
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN LABETTE COUNTY IN SOUTHEAST KANSAS.
* UNTIL 100 AM CDT.
* AT 1221 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO QUARTER
SIZE HAIL...AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS
LOCATED NEAR MOUND VALLEY...OR 13 MILES SOUTHWEST OF PARSONS...AND
MOVING EAST AT 33 MPH.
* LOCATIONS WITHIN THE WARNING INCLUDE...
ALTAMONT...LABETTE...MOUND VALLEY...PARSONS.
SAFETY INFORMATION FOR THIS WARNING FOLLOWS:
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE
TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE
AREA.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT
TUESDAY MORNING FOR SOUTHEASTERN KANSAS.
LAT...LON 3713 9552 3731 9551 3739 9525 3738 9523
3738 9509 3739 9507 3737 9506 3721 9506
TIME...MOT...LOC 0523Z 253DEG 29KT 3723 9544
$$
KLEINSASSER1 follow-up statement
000
WWUS53 KICT 220541
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1241 AM CDT TUE APR 22 2008
KSC099-220551-
/O.CAN.KICT.SV.W.0035.000000T0000Z-080422T0600Z/
LABETTE KS-
1241 AM CDT TUE APR 22 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN LABETTE COUNTY HAS
BEEN CANCELLED...
AT 1236 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE RISK TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT
TUESDAY MORNING FOR SOUTHEASTERN KANSAS.
LAT...LON 3713 9552 3731 9551 3739 9525 3738 9523
3738 9509 3739 9507 3737 9506 3721 9506
TIME...MOT...LOC 0541Z 253DEG 29KT 3727 9527
$$
KLEINSASSERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 11:52 PM CDT, 31 minutes earlier.
Area forecast discussion, Apr 21, 11:52 PM CDT, 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 1152 PM CDT MON APR 21 2008 .UPDATE... && .AVIATION...06Z TAFS RSL/SLN/HUT/ICT/CNU WIDELY SCATTERED TS WILL CONTINUE OVERNIGHT ACROSS SOUTHEASTERN KS AS MOISTURE TRANSPORT CONTINUES WITH WEAK LOW-LEVEL JET VEERING/NOSING INTO THAT REGION. WILL CARRY VCTS AT CNU DUE TO COVERAGE. OTHERWISE...MOISTENING BOUNDARY LAYER NEAR THE FRONTAL ZONE SHOULD LEAD TO MVFR CIGS AT CNU (POSSIBLY IFR) TUES AM. JMC PREV DISCUSSION... /ISSUED 315 PM CDT MON APR 21 2008/ DISCUSSION... FORECAST CONCERNS...CONVECTIVE CHANCES/TRENDS FOR MUCH OF THE WEEK. LARGE SCALE UPPER LOW/VORTEX ACROSS WESTERN CANADA INTO THE PACIFIC NORTHWEST/NORTHERN ROCKIES WILL CONTINUE TO INFLUENCE THE WEATHER ACROSS THE AREA MUCH OF THIS WEEK...EJECTING PERIODIC SHORTWAVES ACROSS THE CENTRAL PLAINS. FIRST SUCH FEATURE WAS MOVING ACROSS THE FOUR CORNERS AREA AT EARLY AFTERNOON...AND WILL EJECT ACROSS COLORADO AND NEBRASKA TONIGHT. WHILE SIMILAR ON THE SUFFICIENT DEEP LAYER 0-6KM SHEAR OF 35-40KTS THIS EVENING IN THE WARM SECTOR ACROSS THE FLINT HILLS AND SOUTHEAST KANSAS...THE SHORT RANGE MODELS DIFFER ON DEGREE OF INSTABILITY. THE 18Z RUC MAY BE THE CLOSEST TO REALITY IN THE FIRST 6 TO 9 HOURS...SHOWING ABOUT 2000J/KG OF ML CAPE ACROSS THIS AREA TOWARD 00Z. HOWEVER...THE CAP STRENGTH THOUGH WEAKENING TO ABOUT 50-75 J/KG...MAY STILL BE ENOUGH TO SUPPRESS SURFACE BASED CONVECTION. THAT SAID...CHANCES APPEAR TO BE RELATIVELY BETTER CLOSER TO MIDNIGHT...IN CONCERT WITH EJECTING UPPER TROF AND BETTER ELEVATED LOW LEVEL MOISTURE CONVERGENCE JUST NORTH OF SURFACE FRONT. EVEN THE MORE CONSERVATIVE NAM SHOWS ABOUT 1000J/KG OF ELEVATED CAPE WITH WEAKENING CIN ACROSS PORTIONS OF SOUTH CENTRAL/SOUTHEAST KANSAS INTO THE EARLY MORNING PREDAWN HOURS. ONLY SLIGHT TWEAKS IN THIS REGARD TO GOING POP FORECAST...AND WILL KEEP MENTION OF MARGINALLY SEVERE HAIL/WIND IN HAZARDOUS WEATHER OUTLOOK. LOW LEVEL MOISTURE ONLY GETS SHUNTED TO THE OKLAHOMA BORDER ON TUESDAY IN WAKE OF DEPARTING TROF. DESPITE LACK OF SIGNIFICANT FORCING WILL KEEP SLIGHT POPS ALONG THE OKLAHOMA BORDER COUNTIES WHICH WILL RESIDE JUST NORTH OF SURFACE FRONT AND BETTER INSTABILITY TO THE SOUTH. AS NEXT UPPER TROF DEEPENS A BIT ALONG THE PACIFIC NORTHWEST COAST THRU MID-WEEK...TRANSIENT SHORTWAVES OF VARYING STRENGTH WILL LIFT OUT ACROSS THE PLAINS. THE INITIAL LOW LEVEL MOISTURE FLUX AND RESULTANT ELEVATED INSTABILITY WILL LEAD TO AT LEAST SLIGHT CHANCES FOR CONVECTION LATER TUESDAY NIGHT...WITH INCREASING CHANCES INTO WEDNESDAY NIGHT. NOISE IN THE MODELS THIS FAR OUT MAKE IT HARD TO PIN DOWN RELATIVE CHANCES ACROSS ANY GIVEN AREA...SO WILL SHOW UNIFORM MODEST CHANCE POPS ACROSS THE AREA. A MORE VIGOROUS UPPER TROF WILL MOVE ACROSS THE NORTHERN PLAINS ON THURSDAY/THURSDAY NIGHT...DRIVING A MODERATE STRENGTH COLD FRONT ACROSS THE AREA BY FRIDAY MORNING. WILL SHOW HIGHEST POPS ACROSS MUCH OF THE AREA THURSDAY NIGHT...WITH DRYING BEHIND FRONT BY LATER FRIDAY. THE GUIDANCE FROM HPC AND LATEST INTER-OFFICE FORECAST CONSENSUS WAS TO LEAN TOWARD THE ECMWF FOR THE OUTER PERIODS THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK. THIS WILL RESULT IN SHOWING A MORE LIMITED MOISTURE RETURN WITH SURFACE COLD FRONT ON SUNDAY WITH UPPER ENERGY MORE PHASED WITH LONGWAVE ACROSS THE GREAT LAKES...INSTEAD OF THE GFSS MORE CUTOFF UPPER LOW SCENARIO ACROSS KANSAS BY SUNDAY NIGHT. THEREFORE WILL GO DRY FOR MONDAY PER THE ECMWF. DARMOFAL && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 55 72 57 78 / 20 10 10 30 HUTCHINSON 51 73 56 77 / 20 10 10 30 NEWTON 54 72 56 77 / 20 10 10 30 ELDORADO 57 71 57 77 / 30 10 10 30 WINFIELD-KWLD 59 73 59 78 / 30 20 20 30 RUSSELL 44 72 53 76 / 10 10 10 30 GREAT BEND 46 72 55 76 / 20 10 20 30 SALINA 48 73 54 77 / 20 10 10 30 MCPHERSON 50 73 56 77 / 20 10 10 30 COFFEYVILLE 61 75 59 79 / 50 20 20 30 CHANUTE 59 74 57 78 / 50 20 10 30 IOLA 59 73 56 78 / 40 10 10 30 PARSONS-KPPF 60 75 58 79 / 50 20 20 30 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Apr 21, 10:57 PM CDT, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1057 PM CDT MON APR 21 2008 KSZ032-033-047>053-067>072-082-083-091>096-098>100-230400- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 1057 PM CDT MON APR 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH ABOUT 2 AM TONIGHT ACROSS SOUTHEASTERN KANSAS. HAIL UP TO HALF DOLLAR SIZE AND DAMAGING WIND GUSTS TO 60 MPH WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A SLIGHT CHANCE FOR THUNDERSTORMS WILL LINGER FOR AREAS MAINLY ALONG THE OKLAHOMA BORDER ON TUESDAY. HOWEVER THESE STORMS ARE NOT EXPECTED TO BE STRONG OR SEVERE. THERE WILL BE A CHANCE FOR THUNDERSTORMS ACROSS MOST OF THE AREA FROM WEDNESDAY THROUGH THURSDAY NIGHT. STRONG STORMS WILL BE POSSIBLE. CHECK BACK FOR LATER OUTLOOKS AS THE POTENTIAL SEVERE WEATHER COULD INCREASE ACROSS PORTIONS OF THE AREA ON WEDNESDAY OR THURSDAY. ISOLATED THUNDERSTORMS COULD LINGER ACROSS MAINLY SOUTHEAST KANSAS ON FRIDAY...WITH A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS THE ENTIRE AREA AGAIN ON SUNDAY. AT THIS TIME THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED DUE TO THE ISOLATED NATURE OF THE SEVERE THREAT TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP JMC
In the hours before
Special weather statement, Apr 21, 10:29 PM CDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1029 PM CDT MON APR 21 2008 KSZ070-094-220400- ELK-GREENWOOD- 1029 PM CDT MON APR 21 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR NORTHWEST ELK AND SOUTHERN GREENWOOD COUNTIES... AT 1028 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 6 MILES NORTHWEST OF HOWARD...OR 21 MILES SOUTH OF EUREKA...AND MOVING NORTHEAST AT 36 MPH. PEA TO DIME SIZE HAIL...AND WINDS OF 40 TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. KLEINSASSER
Special weather statement, Apr 21, 10:38 PM CDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1038 PM CDT MON APR 21 2008 KSZ093-098-220415- CHAUTAUQUA-COWLEY- 1038 PM CDT MON APR 21 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR WESTERN CHAUTAUQUA AND EXTREME SOUTHEAST COWLEY COUNTIES... AT 1033 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR CEDAR VALE...OR 19 MILES WEST OF SEDAN...AND MOVING NORTHEAST AT 18 MPH. PEA TO DIME SIZE HAIL...WINDS TO 50 MPH AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. KLEINSASSER
Special weather statement, Apr 21, 10:53 PM CDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1053 PM CDT MON APR 21 2008 KSZ098-220430- CHAUTAUQUA- 1053 PM CDT MON APR 21 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR WESTERN CHAUTAUQUA COUNTY... AT 1048 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR CEDAR VALE...OR 16 MILES WEST OF SEDAN...AND MOVING NORTHEAST AT 20 MPH. PEA TO DIME SIZE HAIL...WINDS OF 40 TO 50 MPH AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. KLEINSASSER
Special weather statement, Apr 21, 11:51 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1151 PM CDT MON APR 21 2008 KSZ095-096-099-100-220520- LABETTE-MONTGOMERY-NEOSHO-WILSON- 1151 PM CDT MON APR 21 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR NORTHWEST LABETTE...NORTHEAST MONTGOMERY...SOUTHWEST NEOSHO AND SOUTHEAST WILSON COUNTIES... AT 1147 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 6 MILES SOUTH OF NEODESHA...OR 21 MILES NORTH OF COFFEYVILLE...AND MOVING NORTHEAST AT 32 MPH. PEA TO DIME SIZE HAIL...AND WINDS OF 40 TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. KLEINSASSER
Special weather statement, Apr 22, 12:14 AM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1214 AM CDT TUE APR 22 2008 KSZ096-220545- NEOSHO- 1214 AM CDT TUE APR 22 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR NEOSHO COUNTY... AT 1211 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 5 MILES SOUTHWEST OF GALESBURG...OR 9 MILES NORTHWEST OF PARSONS...AND MOVING NORTHEAST AT 39 MPH. PEA SIZE HAIL...AND WINDS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. KLEINSASSER
Special weather statement, Apr 22, 12:16 AM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1216 AM CDT TUE APR 22 2008 KSZ099-100-220545- LABETTE-MONTGOMERY- 1216 AM CDT TUE APR 22 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR NORTHERN LABETTE AND EXTREME EASTERN MONTGOMERY COUNTIES... AT 1212 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR LIBERTY...OR 12 MILES NORTHEAST OF COFFEYVILLE...AND MOVING NORTHEAST AT 36 MPH. PEA TO DIME SIZE HAIL...AND WINDS OF 40 TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. KLEINSASSER
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 21, 9:46 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Cowley, Elk | 32 min |
| Apr 21, 11:04 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua | 26 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.